Interaction of medications with sleep

I used to be a great sleeper but things went bad when I went on a particular medication. I don't want to change it because it works better than others I have tried. The same thing has also happened to a friend of mine. Has anyone had a similar situation?

Posted 23 Feb 2012 at 3:40 PM
  • 20 comments
  • 6 helped

Comments

  • Sleepio Member

    • 874 comments
    • 212 helped
    Graduate

    I suppose it depends on what the medication is and what its for, seems like the particular medication you are on works well for you however causes some insomnia , have you read the leaflet that comes with the medication to see wether insomnia or as they might say some sleep loss is a side effect?
    I have been given some medication for pain but it causes constipation, so here we go on a vicious merry go round having to take other meds to sort that out, If I might be so bold is to ask your doc if there is an alternative or change of dosage as this particular med is causing some sleep loss
    Good Luck

  • Sleepio Member

    • 5 comments
    • 1 helped
    in reply to Sleepio Member
    Graduate

    Yes insomnia is listed as a possible side effect. Unfortunately the doc said that I could just take sleeping tablets on an as needs basis. I am reluctant to change dosage or find an alternative at this stage. Thanks for your reply.

  • Sleepio Member

    • 695 comments
    • 308 helped
    in reply to Sleepio Member
    Graduate

    Yes medication causing other problems is often the case. Have you checked if there is a specific time of day that you could take the med so it minimises the affect on your sleep. Also on this forum you could, if you want, reveal the name of the medication so that anyone else who has experienced it and resolved it could comment. May take a day or so for people to realise there is a new discussion thread. I am taking amitriptiline in conjunction with Tramadol and others were able to comment on the former, which has 'drying your mouth' and 'drowsiness' side effects so I have decided to stay on them til I have improved my sleep efficiency. Then come off the amitriptiline slowly – after consulting Doc. Sorry not to be more helpful but good that you asked. Have a good day!

  • Sleepio Member

    • 874 comments
    • 212 helped
    in reply to Sleepio Member
    Graduate

    Hi and its ok its a pleasure to help out, I must agree with Goldie it may be you could take the medication at a different time, Goldie I was on Amytriptiline and yes Dry mouth I had to come off them about a year ago as they were waking me up with a really bad mouth , however I have OSA and my CPAP does exactly the same however better that than stop breathing whilst sleeping,.:-(
    Please be careful with the sleepers or Z medication as they call them Zopiclon, Zopiderm etc all can give you some relief however they could be addictive and cause rebound Insomnia

  • Sleepio Member

    • 695 comments
    • 308 helped
    in reply to Sleepio Member
    Graduate

    thanks andymoir and for the thoughts on the Z meds – I have had Zopiclone in the past but it wasn't much good so didn't continue. Dry mouth doesn't seem too bad if I keep myself well hydrated and also now that I am sleeping a bit better. Great to have the forum. Sleep well tonight.

  • Sleepio Member

    • 874 comments
    • 212 helped
    Graduate

    please see the link below about sleepining tablets
    http://www.bbc.co.uk/news/health-17177005
    :-(

  • Sleepio Member

    • 5 comments
    • 1 helped
    in reply to Sleepio Member
    Graduate

    In reply to your question, the medication I am on is Luvox and I am taking it in the morning. Around lunchtime I will sleep like a baby if given half a chance but at night I can feel tired but not be able to fall asleep. It has improved slightly over time. Would be interested in hearing from anyone else in similar position. Doctors have recommended sleeping tablets but I try to minimise this.

  • Sleepio Member

    • 874 comments
    • 212 helped
    Graduate

    Fluvoxamine maleate (fluvoxamine maleate) is a selective serotonin (5-HT) reuptake inhibitor (SSRI) belonging to the chemical series, the 2-aminoethyl oxime ethers of aralkylketones.

    Hi I was taking 5-HT and was taking these before going to bed for me they was a disaster, however they may work for different people, I hope you get some answers

    Good luck Andy

  • Sleepio Member

    • 874 comments
    • 212 helped
    Graduate

    I have been looking at the side effects of some of the medication I take and some have Insomnia as a side effect, given that we are trying to beat insomnia, it would be nice to know if medication might be partly at fault, we could then aske our doctors to review them.

  • Sleepio Member

    • 874 comments
    • 212 helped
    Graduate

    For anyone that has concerns that medication they are taking may be causing insomnia etc this site is written by doctors for doctors it lists all medications in alphabetical order giving dosage, what they are prescribed for and known side effects
    I hope this will be helpful to some of you…..........Andy

    http://www.medicinenet.com/medications/article.htm

  • Sleepio Member

    • 874 comments
    • 212 helped
    in reply to Sleepio Member
    Graduate

    The above link will give you common and other side effects of any medication taken this next site will give you advice on interactions of any drugs with another

    I hope you all have a good weekend ….ANDY

    https://www.mediguard.org/medication/facts-figures

  • Sleepio Member

    • 868 comments
    • 269 helped
    Graduate

    You might want to look at this site re. possible brain problems and sleep medications. It certainly opened my eyes to the fact that weaker versions of sleep drugs are available over the counter. These are dependent on the careful usage by the patient to not be harmful. Perscription drugs are at least carefully controlled.

    http://www.prohealth.com/ME-CFS/library/showArticle.cfm

  • Sleepio Member

    • 3 comments
    • 0 helped
    in reply to Sleepio Member
    Graduate

    Hi, I have been taking zopiclone for years, now I'm suffering rebound insomnia hence I started sleepio,my first course, now whilst doing the course, what will I do with my zop for the meantime? I really want to wean myself off them..pls help. I work nights and I cn't sleep after a nights work.

  • Sleepio Member

    • 695 comments
    • 308 helped
    in reply to Sleepio Member
    Graduate

    First of all welcome to Sleepio – best advice, and I am not a medic, check with your doctor. My personal view is to get through the course, stabilise your sleep for some considerable time and then slowly wean yourself off the Z at least 10 times as slowly as the Doc says. It is early days fro you Belle and I know that most folks find the weeks from session 3 onwards quite tough going so best to keep some stability with your meds. Hope it goes well for you.

  • Sleepio Member

    • 3 comments
    • 0 helped
    Graduate

    Thanks for your advice. I was quite confused at first but now I am starting to realise that I cn't just stop my medication without weaning myself off them with the help of my Gp.

  • Sleepio Member

    • 1136 comments
    • 211 helped
    Graduate

  • Sleepio Member

    • 4 comments
    • 0 helped
    Session 3

    I take a benzo called klonopin 1 hour before sleep. It makes me wake and not go to the bathroom in middle of the night. Then, I don't go back to sleep. Anyone have a strategy for dealing with this?

    1. Anyone tried taking the benzo much earlier before bed so the urination risk is less?

    2. other ideas?

    thanks

  • Sleepio Member

    • 5 comments
    • 1 helped
    Graduate

    I've been on zopiclone for 5weeks and my doctor has at first asked me to do a 1-on-1 off basis which I have done. Now he has asked me to do a 1-on-2 off scenario.
    Compounding this with week 3 of the Sleepio course will take me to a place where I can safely wean off the sleeping tablet and increase my sleep efficiency using the tools that the prof has given me.

  • Sleepio Member

    • 184 comments
    • 89 helped
    in reply to Sleepio Member
    Graduate

    Blumy- what I've read on here, once suggested by an expert, is to drink less liquid in the evening so you won't need to get up for the bathroom. I'm betting you've already tried that one but maybe revisit it? Also, I used to wake up during the night and couldn't go back to sleep. Around week 4 I started sleeping all the way through the night, which has continued. I think it's because my sleep is more consolidated. Maybe it's not entirely the Klonopin and as your sleep improves this situation will resolve. Hope your SR is going okay.

  • Sleepio Member

    • 184 comments
    • 89 helped
    in reply to Sleepio Member
    Graduate

    Cranny- good luck with the wean off. I got off Ambien around week 4 but was taking a minuscule dose by then. I think it's great that you're getting off the zopiclone because, ultimately, I think sleep meds are not what they're cracked up to be. I sleep less now than I used to on Ambien but feel more rested. It's been a great relief.

Return to top